Alert archive / Indiana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 23, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 17, 2014, 6:39 PM CDT for LaPorte County, Marshall County, Saint Joseph County, Indiana. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2014, 6:39 PM CDT (23:39 UTC)
- Expired
- Jun 17, 2014, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:06 PM CDT | HAIL 0.88 | N North Liberty, IN | NICKEL SIZE HAIL JUST NORTH OF NORTH LIBERY ON SR 23 |
| Jun 17, 7:13 PM CDT | HAIL 1.75 | North Liberty, IN | REPORTS OF QUARTER TO GOLF BALL SIZE HAIL FROM NORTH LIBERTY TO 3 MILES NORTH OF NORTH LIBERTY. |
| Jun 17, 7:27 PM CDT | HAIL 0.88 | North Liberty, IN | PEA TO NICKEL SIZE HAIL STILL FALLING IN NORTH LIBERTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1334 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
961
WUUS53 KIWX 172339
SVRIWX
INC091-099-141-180030-
/O.NEW.KIWX.SV.W.0023.140617T2339Z-140618T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
739 PM EDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LA PORTE COUNTY IN NORTHWEST INDIANA...
NORTHWESTERN MARSHALL COUNTY IN NORTH CENTRAL INDIANA...
SOUTHERN ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA...
* UNTIL 830 PM EDT/730 PM CDT/
* AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALKERTON...
AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BREMEN...WALKERTON...NORTH LIBERTY...LAKEVILLE...TEEGARDEN...LA
PAZ...WYATT AND WOODLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4162 8615 4143 8615 4145 8657 4154 8662
TIME...MOT...LOC 2339Z 257DEG 27KT 4150 8651
HAIL...1.00IN
WIND...60MPH
$$
SLL1 follow-up statement
192
WWUS53 KIWX 180007
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
807 PM EDT TUE JUN 17 2014
INC091-180016-
/O.CAN.KIWX.SV.W.0023.000000T0000Z-140618T0030Z/
LA PORTE IN-
707 PM CDT TUE JUN 17 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LA PORTE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...ADDITIONAL THUNDERSTORMS WERE OCCURRING OVER CENTRAL
AND EASTERN LAPORTE COUNTIES.
LAT...LON 4162 8615 4143 8615 4146 8650 4156 8650
TIME...MOT...LOC 0006Z 260DEG 17KT 4152 8643
$$
INC099-141-180030-
/O.CON.KIWX.SV.W.0023.000000T0000Z-140618T0030Z/
ST. JOSEPH IN-MARSHALL IN-
807 PM EDT TUE JUN 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MARSHALL AND SOUTHERN ST. JOSEPH COUNTIES UNTIL 830 PM EDT/730 PM
CDT/...
AT 803 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTH
LIBERTY...AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BREMEN...NORTH LIBERTY...LAKEVILLE...TEEGARDEN...LA PAZ...WOODLAND
AND WYATT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4162 8615 4143 8615 4146 8650 4156 8650
TIME...MOT...LOC 0006Z 260DEG 17KT 4152 8643
HAIL...1.00IN
WIND...60MPH
$$
SLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:56 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jun 17, 1:56 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 256 PM EDT TUE JUN 17 2014 .SYNOPSIS... ISSUED AT 410 AM EDT TUE JUN 17 2014 A ROUND OF THUNDERSTORMS IS EXPECTED TO ARRIVE LATE TONIGHT AND INTO TOMORROW MORNING OTHERWISE DRY WEATHER WILL PERSIST THROUGH THIS AFTERNOON. A VERY WARM AND HUMID AIRMASS WILL BE OVER THE AREA TODAY...WITH HIGH TEMPERATURES IN THE LOWER 90 AND HEAT INDICES IN THE MID TO UPPER 90S. LITTLE RELIEF EXPECTED OVERNIGHT WITH LOWS ONLY IN THE LOWER 70S. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 246 PM EDT TUE JUN 17 2014 SUBTLE HGT RISES IN WAKE OF SW TROUGH EJECTING EWD THROUGH NRN MI AND EARLIER EWD ADVTN OF STOUT EML HAD PUT A KIBASH ON UPSTREAM CONV DVLPMNT INVOF OF TRAILING OUTFLW BNDRY ACRS NRN IL. 12Z GUIDANCE CYCLE AT BEST NOISY W/PROGGED CONV DVLPMNT GOING FWD THROUGH TONIGHT. MOST BELIEVABLE SCENARIO IS FOR RENEWED CONV DVLPMNT OVR ERN IA/NRN IL COMMENSURATE W/RAMPING LLJ THIS EVENING ALG NRN BOUND OF VRY UNSTABLE AIRMASS LAID OUT W-E ACRS THE MIDWEST/PLAINS AND SEEN IN SPC 4KM OUTPUT. STEERING FLW AND DOWNSTREAM SHEAR VECTORS WOULD SPRT THIS POTENTIAL MCS TO FWD PROPAGATE ESE THROUGH THE SRN LAKES OVERNIGHT AND WILL HOLD W/SOME FLAVOR OF LOWER CHC POPS MOST AREAS LATE TONIGHT INTO WED AM. OTRWS BUBBLING CU FIELD INVOF STALLED OUTFLW ACRS NW/NRN IN STILL QUITE FLAT AND INDICATIVE OF CONTD WARM LYR ALOFT AND SUBSTANTIAL SFC BASED INHIBITION. HWVR WELL DEFINED CONFLUENCE ZONE ACRS NW IN AND INCREASED LL MSTR FLUX INTO THIS EVENING MAY YET INITIATE ISOLD CONVN PRIOR TO 00Z. && .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 246 PM EDT TUE JUN 17 2014 TYPICAL EARLY SUMMER PATTERN IN STORE THROUGH THE PERIOD...WITH PERIODIC CHANCES FOR CONVECTION TIED TO A WAVY FRONT THAT WILL REMAIN IN THE VICINITY THROUGH THE WEEKEND... SHORTWAVE MID/UPPER LEVEL RIDGE AMPLIFICATION INTO THE WESTERN/CENTRAL GREAT LAKES...CONCURRENT WITH SFC HIGH PRESSURE NOSING INTO THE EASTERN GREAT LAKES...WILL LIKELY ALLOW A MORE NW TO SE ORIENTED FRONTAL BOUNDARY TO STALL OVER THE AREA WED NIGHT-THU. UPSTREAM CONVECTION (COLD POOL/MCV DEVELOPMENT) AND POTENTIAL SLOW FORWARD PROPAGATION ALONG THETA-E RIDGE/GRADIENT SUPPORT GOING MID CHC POPS...WITH STRENGTHENING CAP AND WEAK WIND FIELD LIMITING FACTORS. FLOW PATTERN FLATTENS AND BECOMES MORE ZONAL FRIDAY INTO THE WEEKEND AS A NORTHERN ROCKIES/HIGH PLAINS CLOSED LOW OPENS EASTWARD AND HELPS BREAK DOWN RIDGING ALOFT LOCALLY. WEAKLY PERTURBED WNW FLOW INVOF LEFTOVER FRONT (LIKELY MODULATED BY REMNANT CONVECTIVE COMPLEXES AND COLD LAKE) ON THE SOUTHERN FLANK OF THIS WEAKENING NEGATIVE HEIGHT ANOMALY WILL BRING ADDITIONAL CHANCES FOR SHOWERS/STORMS/CLOUDS DURING THIS TIME. TEMPS AND MARGINAL SVR CHANCES THROUGH THE PERIOD WILL BE DEPENDENT ON TIMING/TRACK OF CONVECTIVELY ENHANCED/INDUCED SHORTWAVES AND DEGREE OF DAYTIME HEATING IN BETWEEN. WEAK HEIGHT FALLS ASSOCIATED WITH ELONGATED MID LEVEL TROUGH AXIS FINALLY DROPPING INTO THE GREAT LAKES REGION MAY PUSH DEEPER MOISTURE AND BETTER STORM CHANCES SOUTH AND EAST BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 236 PM EDT TUE JUN 17 2014 TAIL END OF DECAYING CONV REMNANTS/COMPOSITE OUTFLW ACRS NW IN HAD MIXED OUT AND ATTEMPTING TO BUBBLE NOW WITHIN ZONE OF SFC CONFLUENCE STRETCHING FM NE IL EWD ACRS NRN IN. ALTHOUGH SFC BASED CONDS HAVE BECOME QUITE UNSTABLE STILL A SUBSTANTIAL AMOUNT OF CIN PRESENT GIVEN CONTD WARM LYR ALOFT AND SEEN VISUALLY W/FLAT CU FIELD OUT THE WINDOW. THUS WILL CONT TO SIT TIGHT W/IMPLIED DRY TAF FCST THROUGH THE OVERNIGHT. HWVR MOST PLAUSIBLE NR TERM SOLUTION IS FOR NEW CONVN TO INITIATE FM ERN IA EWD THROUGH NRN IL THIS EVENING AS LLJ KICKS UP AND THEN GROW UPSCALE INTO A FWD PROPAGATING MCS AS IT SPREADS EWD THROUGH THE SRN LAKES OVERNIGHT. WILL CONT TO MONITOR THROUGH THIS EVENING. OTRWS GUSTY SWRLY GRADIENT WINDS WILL SUBSIDE BY SUNSET. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...T LONG TERM...STEINWEDEL AVIATION...T VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV WWW.TWITTER.COM/NWSIWX WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 17, 2:28 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 328 PM EDT TUE JUN 17 2014 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-181930- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 328 PM EDT TUE JUN 17 2014 /228 PM CDT TUE JUN 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH LATE TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS ACROSS NORTHERN PORTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS ON WEDNESDAY AFTERNOON AND EVENING. THE STORMS WILL ALSO HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-181930- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 328 PM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING THROUGH LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH WIND GUSTS OVER 50 KNOTS OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS ON WEDNESDAY AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, Jun 17, 6:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
729 PM EDT TUE JUN 17 2014
INZ003-004-014-180030-
LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-
729 PM EDT TUE JUN 17 2014
...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN MARSHALL...EASTERN LA
PORTE...SOUTHERN ST. JOSEPH AND EXTREME NORTHEASTERN STARKE
COUNTIES...
AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR WALKERTON...OR 11 MILES
SOUTHEAST OF LA PORTE...MOVING EAST AT 25 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
GULIVOIRE PARK...
BREMEN...
WALKERTON...
NORTH LIBERTY...
LAKEVILLE...
LAKEVILLE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4164 8607 4138 8607 4142 8647 4143 8647
4143 8659 4144 8669 4155 8669
TIME...MOT...LOC 2329Z 268DEG 24KT 4150 8653
SLLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:29 PM CDT | Special Weather Statement | IWX | Saint Joseph | 61 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.